Cephalosporin-allergic patients: Subsequent use of cephalosporins and related antibiotics
- Antonino Romano, MD
Antonino Romano, MD
- Professor of Medicine
- Catholic University of the Sacred Heart
- Presidio Columbus, Rome, Italy
Cephalosporins are commonly-used antibiotics that can cause a variety of hypersensitivity reactions. The reactions can be broadly classified as follows:
●Immediate reactions are reactions that develop within one hour of administration. These are usually type I, immunoglobulin E (IgE)-mediated reactions and are characterized by urticaria, angioedema, bronchospasm, and/or hypotension (table 1).
●Nonimmediate reactions are reactions that develop >1 hour of administration, often after several hours or days. Common delayed reactions include maculopapular rashes and urticarial eruptions. Rare types of delayed reactions include serum sickness-like reactions, drug fever, and drug-induced hypersensitivity syndrome.
Patients with past reactions to a specific cephalosporin may require subsequent treatment with a different cephalosporin or a related antibiotic, such as a penicillin, carbapenem, or monobactam. Approaches to these different clinical scenarios will be presented here. The clinical manifestations, pathogenesis, and diagnosis of different types of cephalosporin-hypersensitivity reactions are reviewed separately. (See "Cephalosporin allergy: Clinical manifestations and diagnosis".)
PAST IMMEDIATE REACTIONS
Patients with past immediate reactions to cephalosporins who require subsequent use of other cephalosporins or penicillins should be evaluated by an allergy specialist. The purpose of this evaluation, which usually involves skin testing, is to determine what other drugs may be safely administered to that patient. Most patients will be able to tolerate other cephalosporins and/or penicillins.To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Romano A, Quaratino D, Aimone-Gastin I, et al. Cephalosporin allergy: Characterization of unique and cross-reaction cephalosporin antigens. Int J Immunopathol Pharmacol 1997; 10:Suppl 2:187.
- Romano A, Mayorga C, Torres MJ, et al. Immediate allergic reactions to cephalosporins: cross-reactivity and selective responses. J Allergy Clin Immunol 2000; 106:1177.
- Romano A, Guéant-Rodriguez RM, Viola M, et al. Diagnosing immediate reactions to cephalosporins. Clin Exp Allergy 2005; 35:1234.
- Antunez C, Blanca-Lopez N, Torres MJ, et al. Immediate allergic reactions to cephalosporins: evaluation of cross-reactivity with a panel of penicillins and cephalosporins. J Allergy Clin Immunol 2006; 117:404.
- Hasdenteufel F, Luyasu S, Renaudin JM, et al. Anaphylactic shock associated with cefuroxime axetil: structure-activity relationships. Ann Pharmacother 2007; 41:1069.
- Varela Losada S, González de la Cuesta C, Alvarez-Eire MG, González González C. Immediate-type allergic reaction to cefuroxime: cross-reactivity with other cephalosporins, and good tolerance to ceftazidime. J Investig Allergol Clin Immunol 2009; 19:164.
- Nagakura N, Shimizu T, Masuzawa T, Yanagihara Y. Anti-cephalexin monoclonal antibodies and their cross-reactivities to cephems and penams. Int Arch Allergy Appl Immunol 1990; 93:126.
- Perez-Inestrosa E, Suau R, Montañez MI, et al. Cephalosporin chemical reactivity and its immunological implications. Curr Opin Allergy Clin Immunol 2005; 5:323.
- Guéant JL, Guéant-Rodriguez RM, Viola M, et al. IgE-mediated hypersensitivity to cephalosporins. Curr Pharm Des 2006; 12:3335.
- Zhao Z, Baldo BA, Rimmer J. beta-Lactam allergenic determinants: fine structural recognition of a cross-reacting determinant on benzylpenicillin and cephalothin. Clin Exp Allergy 2002; 32:1644.
- Romano A, Gaeta F, Valluzzi RL, et al. IgE-mediated hypersensitivity to cephalosporins: cross-reactivity and tolerability of penicillins, monobactams, and carbapenems. J Allergy Clin Immunol 2010; 126:994.
- Kula B, Djordjevic G, Robinson JL. A systematic review: can one prescribe carbapenems to patients with IgE-mediated allergy to penicillins or cephalosporins? Clin Infect Dis 2014; 59:1113.
- Pérez Pimiento A, Gómez Martínez M, Mínguez Mena A, et al. Aztreonam and ceftazidime: evidence of in vivo cross allergenicity. Allergy 1998; 53:624.
- Adkinson NF Jr. Immunogenicity and cross-allergenicity of aztreonam. Am J Med 1990; 88:12S.
- Moss RB. Sensitization to aztreonam and cross-reactivity with other beta-lactam antibiotics in high-risk patients with cystic fibrosis. J Allergy Clin Immunol 1991; 87:78.
- Iglesias Cadarso A, Sáez Jiménez SA, Vidal Pan C, Rodriguez Mosquera M. Aztreonam-induced anaphylaxis. Lancet 1990; 336:746.
- Romano A, Gaeta F, Valluzzi RL, et al. Diagnosing nonimmediate reactions to cephalosporins. J Allergy Clin Immunol 2012; 129:1166.
- Romano A, Blanca M, Torres MJ, et al. Diagnosis of nonimmediate reactions to beta-lactam antibiotics. Allergy 2004; 59:1153.
- Romano A, Gaeta F, Valluzzi RL, et al. Diagnosing hypersensitivity reactions to cephalosporins in children. Pediatrics 2008; 122:521.
- Lammintausta K, Kortekangas-Savolainen O. The usefulness of skin tests to prove drug hypersensitivity. Br J Dermatol 2005; 152:968.
- Kearns GL, Wheeler JG, Rieder MJ, Reid J. Serum sickness-like reaction to cefaclor: lack of in vitro cross-reactivity with loracarbef. Clin Pharmacol Ther 1998; 63:686.
- PAST IMMEDIATE REACTIONS
- Use of other cephalosporins
- Use of the same cephalosporin that caused a previous reaction
- Use of penicillins
- Use of carbapenems and monobactams
- PAST NONIMMEDIATE REACTIONS
- Past maculopapular rash
- Delayed-onset urticaria/angioedema
- Past serum sickness
- USE OF CEPHALOSPORINS IN PATIENTS ALLERGIC TO PENICILLINS
- SUMMARY AND RECOMMENDATIONS
- Immediate reactions
- Nonimmediate reactions